Acute myocardial infarction associated with clomiphene citrate in a young woman [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2018; 46(5): 401-405 | DOI: 10.5543/tkda.2017.55237

Acute myocardial infarction associated with clomiphene citrate in a young woman

Şahin Avşar1, Ahmet Öz2, Aydan Köken Avşar3, Adnan Kaya4, Edibe Betül Börklü5
1Department of Cardiology, Urla State Hospital, İzmir, Turkey
2Department of Cardiology, Sultan Abdülhamid Han Training and Research Hospital, İstanbul, Turkey
3Department of Internal Medicine, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey
4Department of Cardiology, Düzce University Faculty of Medicine, Düzce, Turkey
5Department of Cardiology, Dr. Siyami Ersek Cardiovascular and Thoracic Surgery Training and Research Hospital, İstanbul, Turkey

Clomiphene citrate is a drug that stimulates ovulation and is commonly used in cases of female infertility. Generally, it is recognized as a safe agent for ovulation induction, but rarely, it is associated with life-threatening conditions. A 36-year-old woman who had been prescribed clomiphene citrate for infertility was admitted to the emergency department for chest pain lasting for 2 hours. She had no history of smoking, and she did not have any cardiac risk factor for myocardial infarction (MI). An electrocardiogram performed on admission revealed ST-elevation in the precordial leads. She was taken to the catheter laboratory for ST-elevation myocardial infarction, and the coronary angiography revealed total occlusion of the midportion of the left anterior descending artery (LAD) with a heavy thrombus burden. The circumflex and right coronary arteries were normal. After balloon dilatation, a 2.75x15-mm drug eluting stent was implanted in the mid part of the LAD. The patient had an uncomplicated recovery. Before discharge, echocardiography revealed apical akinesis; anterior and lateral hypokinesis; and an ejection fraction of 45% with mild mitral regurgitation. Although clomiphene citrate is a relatively safe drug for ovarian stimulation, it has been associated with serious side effects, such as MI. Physicians should be aware of the potential risks of clomiphene citrate, especially in patients with risk factors for coronary artery disease.

Keywords: Acute myocardial infarction, clomiphene citrate; coronary artery; drug induced thrombosis.







How to cite this article
Şahin Avşar, Ahmet Öz, Aydan Köken Avşar, Adnan Kaya, Edibe Betül Börklü. Acute myocardial infarction associated with clomiphene citrate in a young woman. Turk Kardiyol Dern Ars. 2018; 46(5): 401-405

Corresponding Author: Ahmet Öz, Türkiye
© Copyright 2018 Archives of the Turkish Society of Cardiology
LookUs & Online Makale